Narcan Nasal Spray for Opiate Overdose Reversal

First developed in the 1960s, Narcan nasal spray grew in popularity rapidly, receiving FDA approval for opiate reversal in 1971. In the early 1990s, Narcan was proposed as an opioid overdose antidote, based upon the favorable effects it had on hospitalized opiate reversals. By the later 1990s, the Narcan drug was being used throughout the United States, on the general public as a life-saving drug.

What is Narcan?

What is Narcan really? Narcan, also known as naloxone, is a medication administered to aid in the treatment of opioid overdose patients. Narcan uses are attributed to its prescription in conjunction with an opioid prescription, where it helps prevent abuse of the drug.

It generally works to block opioids from attaching to the receptors responsible for pleasure and reward in the brain. But narcan can also cause already attached opioids to release from receptors in the brain, thus “reversing” the effects of the drug.

Get Help Now

Our intake team is ready to help you overcome addiction.
833-397-3422
What Can I Expect When I Call?
See Insurances We Accept
Take a Virtual Tour of Main Campus

Narcan FDA Approval

When was narcan FDA approved officially? Nasal narcan spray was approved by the FDA in November of 2015. Narcan FDA approval was first established for hospitalized medical use first in the 1970s. Afterward, in the 1990s, Narcan received FDA approval for use in the general public, as a life-saving opioid overdose reversal treatment. At this time, Narcan was largely administered to patients in the form of an injection. But, it was not until deaths related to opioid overdose spiked in 2013, that the drug was considered for further certifications, in order to expedite its reversal effects. And in 2015, the FDA finally gave narcan nasal spray the full go-ahead, to be administered instead of injection, upon interaction with an opioid overdose site.

How Does Narcan Work?

How does Narcan work for opioid users now then? What is Narcan used for today? First, it is important to note that opioids are a drug intended to reduce the feelings of pain in the human body. They work well, but people can become addicted to the drug for the release it provides them with. Opioids can be too good at their job.

So, the Narcan uses, or naloxone, is designed to reverse an opioid overdose, or work in conjunction with an opioid prescription, to help try and avoid dependence. It works to restore the normal breathing pattern in a patient, as it blocks the receptors in the brain from the opioids’ effect. Narcan only works to reverse the effects of opioids. So, opioids must be in the individual’s system to work. Narcan does not work on other types of drugs.

Narcan Dose Information

A narcan dose can vary depending upon the route, or form, of which it is administered. Typically, the narcan half-life extends to about an hour, of course depending on person, doseage, and route administered.

Sometimes, a patient will need a second, higher dose of the drug, but this is also dependent on the form in which it is given as well. Typical routes for narcan administration are injection, or nasal spray. Typically, a narcan dose is started at 2 mg or 0.4 mg / ml and increased by 2 mg for recurring administrations. But, this too may vary.

Narcan Dose by Route:

  • Narcan Nasal Spray:
    • 4 mg of naloxone hydrochloride in 0.1 mL
    • Multiple doses can be given (with each spray being of a higher dosage) if patient does not respond to the spray’s effects, until medical emergency personnel arrive

Administering Narcan

There are specific steps on how to administer Narcan that should be followed, to ensure the best point of care. The staff here at St. John’s Recovery Place, are trained to know these steps in Narcan administration thoroughly, to ensure the best care and safety of clients.

Narcan Administration Steps:

Confirm Opioid Overdose

First, it is very important to confirm that the individual in need of medical attention, is indeed experiencing an opioid overdose. Opioid overdose can be hard to distinguish at times, but there are three main symptoms known as the opioid triad that everyone should be aware of:

  • Respiratory depression (erratic or absence of breathing altogether)
  • Pin-point pupils
  • Unconsciousness or unresponsiveness
  • Blue lips
  • Blue fingertips 
  • Gurgling or rattling snoring like breaths
  • Lack of heartbeat (potentially)

Prepare Narcan Dose

Narcan kits have been developed for distribution, in order to help keep this process organized, easy to work through, and fast. These kits come with instructions for how to administer narcan to a person undergoing opioid overdose. Instructions are available for all methods.